Posted on October 18, 2021
Her joint and muscle diseases required her to walk with a walker
Her joint and muscle diseases required her to walk with a walker. same dose, producing identical symptoms and again total symptom resolution within 24 h of drug discontinuation. When seen by her physician, her physical examination was unchanged from her pre-treatment baseline. Symptoms did CC-671 not recur when switched to rivaroxaban therapy. Keywords: NOAC, DOAC, Apixaban, Adverse drug reaction, Neurologic Introduction New oral anticoagulants are now commonly prescribed in place of traditional vitamin K antagonists. As they are relatively new on the market, the extent of adverse drug reactions continues to be characterized. We present a case of a patient treated with apixaban for atrial fibrillation stroke prophylaxis, who suffered complex neurologic symptoms which resolved completely with drug discontinuation. She re-challenged herself with apixaban, with recurrence of symptoms and, again, resolution after stopping the drug. We discuss the categorizations of adverse drug events and attempt to apply these to our patients case and explore possible mechanisms. Case Report Our patient was a 60-year-old female followed by cardiology for permanent atrial fibrillation. Her other chronic medical problems included morbid obesity (body mass index = 49), dyslipidemia, hypertension, non-alcoholic steatohepatitis, hypothyroidism, depression, anxiety, congenital myopathy of unknown etiology, and uncharacterized CC-671 polycythemia for which she received monthly phlebotomies. Past surgical history included cholecystectomy, hysterectomy, knee replacement, tonsillectomy, and transvaginal taping. Her joint and muscle diseases required her to walk with a walker. She was a divorced mother of two and lived alone, with a 14 pack-year smoking history (stopped 7 years ago). She had drunk approximately four cups of coffee each day but CC-671 denied any alcohol consumption or use of non-prescribed or recreational drugs. Her family history was significant for cancer, diabetes mellitus, hypertension, coronary heart disease, heart failure and chronic kidney disease. Her long-term oral medications at the index visit included aspirin 325 mg once daily, bupropion 150 mg once daily for depression, metoprolol tartrate 50 mg every 12 h and extended-release verapamil 120 mg every 12 h for ventricular rate control and hypertension treatment, levothyroxine 125 g daily for hypothyroidism, and diazepam 5 mg by mouth three times daily as needed. She recounted the following adverse drug reactions in the past: aripiprazole: muscle twitching; venlafaxine: palpitations; pregabalin: lower extremity edema; gabapentin: gastritis; niacin: torso and upper limb pruritic rash; lansoprazole: heart palpitations; GMCSF atorvastatin: muscle pain and weakness; lisinopril: angioedema. Her most recent laboratory studies prior to starting apixaban including a complete metabolic profile, complete blood count, serum ferritin, fasting lipids, and thyroid stimulating hormone were normal except as noted (Table 1). Table 1 Patients Abnormal Laboratory Values Prior to Starting Apixaban
Estimated glomerular filtration rate (mL/min)7090Aspartate aminotransferase (U/L)4511 – 38Serum ferritin (ng/mL)4410 – 291Total cholesterol (mg/dL)239< 200Triglycerides (mg/dL)153< 150High density lipoprotein (mg/dL)40 50 (female)Low density lipoprotein (mg/dL)169< 100 Open in a separate window The patient had refused to take warfarin for stroke prophylaxis for many years, and had never taken any oral anticoagulants previously. She had never suffered a clinical embolus, and her CHA2DS2VASc score was 2. After long, multiple discussions she agreed to take apixaban (Eliquis?, Bristol-Myers Squibb, New York, New York) 5 mg twice daily and stopped aspirin at her index office visit. No other changes were made in her medical regimen at that time. She reported that shortly after taking her first dose of apixaban she began experiencing a strange sensation that progressed to a loss of balance. She continued taking her medication as prescribed. Over the following 2 days, her balance worsened and she began to experience non-vertiginous dizziness without syncope. On treatment day.